Skip to main content
MedVellum
QuestionsVideosPricing

MedVellum

Fellowship exam preparation across every specialty: source-verified topics, questions in every format, and videos.

Product

  • Specialties
  • Questions
  • Videos
  • Exam tools
  • Pricing

Verification & policy

  • Verified register
  • Editorial policy
  • Privacy
  • Terms

Account

  • Sign in
  • Create account
  • Dashboard
  • Account & billing

© 2026 MedVellum. For education only — not a substitute for clinical judgement.

llms.txtPsychiatry LLM catalogSitemap

EM VivasAnaphylaxis

EM Vivas · Anaphylaxis

Refractory anaphylaxis in the beta-blocked patient

A clinical viva on refractory anaphylaxis in the beta-blocked patient and the use of glucagon and intravenous adrenaline.

clinical2 min readSource-verified ·

Target exams

ACEMFRCEMABEM
On this page
Study tools

Target exams

ACEMFRCEMABEM
Prompt
A 70-year-old man develops anaphylaxis minutes after a contrast scan, with stridor, a tight wheeze and a blood pressure of 60 systolic. He has received two doses of intramuscular adrenaline with minimal response. His medications include a beta-blocker and an ACE-inhibitor. Discuss the diagnosis, the reason for the poor response, and your escalation.

Interpretation

Reveal interpretationShowHide

This is refractory anaphylaxis — a severe reaction with airway, breathing and circulatory compromise that has responded poorly to two doses of intramuscular adrenaline. The diagnosis is clinical and is not in doubt: the rapid multi-system onset after contrast meets the criteria. The reason for the poor response is almost certainly the beta-blocker, which occupies the beta-adrenergic receptors that adrenaline needs in order to produce its bronchodilator, vasoconstrictor and cardiac effects; the ACE-inhibitor may additionally worsen the angioedema.[1]

The escalation is twofold. First, the specific antidote for the beta-blocked patient is glucagon, which bypasses the beta-receptor and raises intracellular cyclic-AMP directly: a 1 to 2 milligram intravenous bolus, repeated or followed by an infusion, with attention to its emetic effect (the patient is protected from aspiration). Second, an intravenous adrenaline infusion is commenced, carefully titrated to the blood pressure, by a clinician experienced in its use, because the intravenous bolus is arrhythmogenic. The airway is managed proactively — the early involvement of anaesthesia for a definitive airway before the stridor progresses to complete obstruction — high-flow oxygen is given, a rapid crystalloid bolus is run for the capillary leak, and nebulised adrenaline and bronchodilators are added. The team prepares for the possibility of cardiac arrest and the need for advanced life support.[2]

The lesson the candidate takes is that a poor response to adrenaline is not a reason to abandon adrenaline but to escalate it, to look for the beta-blocker, and to give glucagon — and to secure the threatened airway before it is lost.[1]

Emergency Medicine Pro

Continue reading

You have read the opening of this viva. The complete unit — every section and its primary-source references — is part of the Emergency Medicine fellowship library.

Sign in to continueSee pricing
References2ShowHide
  1. [1]Cardona V, Ansotegui IJ, Ebisawa M, et al. World Allergy Organization anaphylaxis guidance 2020. World Allergy Organization Journal, 2020.PMID 33204386
  2. [2]Simons FE, Gu X, Simons KJ Epinephrine absorption in adults: intramuscular versus subcutaneous injection J Allergy Clin Immunol, 2001.PMID 11692118
Emergency Medicine Pro

$29/ monthor $279 / year

The complete Emergency Medicine library, every exam format, one subscription.

  • Complete library for one chosen specialty
  • Timed MCQ mock exams and spaced review
  • Clinical cases & cross-table vivas
See pricingSign in
PreviousRed-flag headache — SNNOOP10 and dangerous causes vivaRed-flag headache approachNextRefractory septic shock — escalation vivaSeptic shock in the ED